Venous thromboembolism due to hyperhomocysteinaemia and tuberculosis

Natl Med J India. 2017 May-Jun;30(3):139-141.

Abstract

An 18-year-old male presented to our hospital with complaints of episodic abdominal pain, dry cough and right pleuritic chest pain. He was diagnosed as a case of right tuberculous pleural effusion on the basis of the pleural fluid Genexpert report of Mycobacterium tuberculosis detected sensitive to rifampicin and was started on antituberculous therapy. Forty-five days later, he presented with acute onset breathlessness, swelling of the right leg, streaky haemoptysis and a fresh left-sided pleural effusion. Evaluation revealed venous thromboembolism (right lower lobar segment pulmonary embolism with right leg deep vein thrombosis). Workup for malignancy was negative. However, he had vitamin B12 deficiency with increased homocysteine levels and heterozygous mutation of the MTHFR gene at A1298C. He was treated with optimal anticoagulation, vitamin B12 supplementation and antitubercular treatment. This is a rare combination of events perhaps related to the MTHFR gene mutation.

MeSH terms

  • Antitubercular Agents / therapeutic use*
  • Homocystinuria / metabolism
  • Humans
  • Methylenetetrahydrofolate Reductase (NADPH2) / chemistry
  • Methylenetetrahydrofolate Reductase (NADPH2) / deficiency*
  • Methylenetetrahydrofolate Reductase (NADPH2) / metabolism
  • Muscle Spasticity / metabolism
  • Pleural Effusion
  • Psychotic Disorders / metabolism
  • Pulmonary Embolism / complications*
  • Rifampin / chemistry
  • Rifampin / therapeutic use*
  • Tuberculosis / drug therapy*
  • Venous Thromboembolism / complications*

Substances

  • Antitubercular Agents
  • Methylenetetrahydrofolate Reductase (NADPH2)
  • Rifampin

Supplementary concepts

  • Methylenetetrahydrofolate reductase deficiency